Alert archive / Colorado / Flash Flood Watches in 2020

Flash Flood Watch 2, NWS Pueblo, CO

July 18, 20209 counties in Colorado

NWS Pueblo, CO issued this flash flood watch at Jul 18, 2020, 3:06 PM MDT for 9 counties in Colorado. It took effect at Jul 19, 2020, 12:00 PM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jul 18, 2020, 3:06 PM MDT (21:06 UTC)
In effect from
Jul 19, 2020, 12:00 PM MDT
Expired
Jul 19, 2020, 9:00 PM MDT
In force
9 hr
Issued by
NWS Pueblo, CO
Flood severity
None

Counties Alamosa County, CO, Chaffee County, CO, Costilla County, CO, Custer County, CO, Fremont County, CO, Huerfano County, CO, Las Animas County, CO, Pueblo County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 116 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.1 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3065 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

563 
WGUS65 KPUB 182106
FFAPUB

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Pueblo CO
306 PM MDT Sat Jul 18 2020

...Heavy rains are possible Sunday afternoon through Sunday
evening for the Sangre de Cristo and Wet Mountains. Flash 
flooding will be possible over the Spring, Decker, Junkins, and 
Hayden Pass burn scars...

.A cold front passage this evening will bring moist air over
towards the mountains and over the plains. Unstable air aloft and
weak steering winds will create thunderstorms producing heavy rain
and rainfall rates. If those thunderstorms develop over a the 
Spring, Decker, Junkins, or Hayden Pass burn scars, flash flooding
is possible.

COZ072>075-079-080-190515-
/O.NEW.KPUB.FF.A.0002.200719T1800Z-200720T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Including the cities of La Veta Pass, Poncha Pass, Blanca Peak, 
Cuchara, Stonewall, Weston, Spanish Peaks, and Rye
306 PM MDT Sat Jul 18 2020

...FLASH FLOOD WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
SUNDAY EVENING...

The National Weather Service in Pueblo has issued a

* Flash Flood Watch for a portion of southeast Colorado, 
  including the following areas, Northern Sangre de Cristo 
  Mountains, Southern Sangre de Cristo Mountains, and Wet 
  Mountains. 

* From Sunday afternoon through Sunday evening

* Heavy rain from slow moving thunderstorms developing over the
  eastern mountains may bring heavy rain over the Spring, Decker,
  Junkins, and Hayden Pass burn scars.

* Flash flooding over the burns scars will be possible. The ground
  in burn scarred areas is unstable, so debris flows and 
  mudslides will be possible in and around the burn scar. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
4 follow-up statements
495 
WGUS65 KPUB 190507
FFAPUB

Flood Watch
National Weather Service Pueblo CO
1107 PM MDT Sat Jul 18 2020

...Heavy rains are possible Sunday afternoon through Sunday
evening for the Sangre de Cristo and Wet Mountains. Flash
flooding will be possible over the Spring, Decker, Junkins, and
Hayden Pass burn scars...

.A cold front passage tonight will bring moist air over towards 
the mountains and over the plains. Unstable air aloft and weak 
steering winds will create thunderstorms producing heavy rain and 
high rainfall rates. If those thunderstorms develop over a the 
Spring, Decker, Junkins, or Hayden Pass burn scars, flash flooding
is possible.

COZ072>075-079-080-191315-
/O.CON.KPUB.FF.A.0002.200719T1800Z-200720T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Including the cities of La Veta Pass, Poncha Pass, Blanca Peak, 
Cuchara, Stonewall, Weston, Spanish Peaks, and Rye
1107 PM MDT Sat Jul 18 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING...

The Flash Flood Watch continues for

* A portion of southeast Colorado, including the following 
  areas, Northern Sangre de Cristo Mountains, Southern Sangre de 
  Cristo Mountains, and Wet Mountains. 

* From Sunday afternoon through Sunday evening

* Heavy rain from slow moving thunderstorms developing over the
  eastern mountains may bring heavy rainfall and high rainfall
  rates over the Spring, Decker, Junkins, and Hayden Pass burn 
  scars. 

* Flash flooding over the burns scars will be possible. The 
  ground in burn scarred areas is unstable, so debris flows and 
  mudslides will be possible in and around the burn scar. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
361 
WGUS65 KPUB 191252
FFAPUB

Flood Watch
National Weather Service Pueblo CO
652 AM MDT Sun Jul 19 2020

...Heavy rains are possible Sunday afternoon through Sunday
evening for the Sangre de Cristo and Wet Mountains. Flash
flooding will be possible over the Spring, Decker, Junkins, and
Hayden Pass burn scars...

.A cool front moved across the region last night, and this front
has brought unstable low level air to the region. Thunderstorms 
are expected to develop by early afternoon, and these storms will 
be capable of producing locally heavy rainfall. If those 
thunderstorms develop over a the Spring, Decker, Junkins, or 
Hayden Pass burn scars, flash flooding will be possible.

COZ072>075-079-080-192100-
/O.CON.KPUB.FF.A.0002.200719T1800Z-200720T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Including the cities of La Veta Pass, Poncha Pass, Blanca Peak, 
Cuchara, Stonewall, Weston, Spanish Peaks, and Rye
652 AM MDT Sun Jul 19 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM NOON MDT TODAY
THROUGH THIS EVENING...

The Flash Flood Watch continues for

* A portion of southeast Colorado, including the following 
  areas, Northern Sangre de Cristo Mountains, Southern Sangre de 
  Cristo Mountains, and Wet Mountains. 

* From noon MDT today through this evening

* Heavy rain from slow moving thunderstorms developing over the 
  eastern mountains may bring heavy rainfall and high rainfall 
  rates over the Spring, Decker, Junkins, and Hayden Pass burn 
  scars. 

* Flash flooding over the burns scars will be possible. The 
  ground in burn scarred areas is unstable, so debris flows and 
  mudslides will be possible in and around the burn scar. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Hodanish
935 
WGUS65 KPUB 192053
FFAPUB

Flood Watch
National Weather Service Pueblo CO
253 PM MDT Sun Jul 19 2020

...Heavy rains are expected to continue this evening for the 
Sangre de Cristo and Wet Mountains. Flash flooding will be 
possible over the Spring, Decker, Junkins, and Hayden Pass burn 
scars...

.A cool front moved across the region last night, and this front
has brought unstable low level air to the region. Thunderstorms
are expected to develop by early afternoon, and these storms will
be capable of producing locally heavy rainfall. If those
thunderstorms develop over a the Spring, Decker, Junkins, or
Hayden Pass burn scars, flash flooding will be possible.

COZ072>075-079-080-200300-
/O.CON.KPUB.FF.A.0002.000000T0000Z-200720T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Including the cities of La Veta Pass, Poncha Pass, Blanca Peak, 
Cuchara, Stonewall, Weston, Spanish Peaks, and Rye
253 PM MDT Sun Jul 19 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

The Flash Flood Watch continues for

* A portion of southeast Colorado, including the following 
  areas, Northern Sangre de Cristo Mountains, Southern Sangre de 
  Cristo Mountains, and Wet Mountains. 

* Until 9 PM MDT this evening

* Heavy rain from slow moving thunderstorms developing over the 
  eastern mountains may bring heavy rainfall and high rainfall 
  rates over the Spring, Decker, Junkins, and Hayden Pass burn 
  scars. 

* Flash flooding over the burns scars will be possible. The 
  ground in burn scarred areas is unstable, so debris flows and 
  mudslides will be possible in and around the burn scar. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
190 
WGUS65 KPUB 200249
FFAPUB

Flood Watch
National Weather Service Pueblo CO
849 PM MDT Sun Jul 19 2020

...Flash Flood Watch expires at 9 PM...

.The risk of heavy rain and the potential for flash flooding over
the Sangre de Cristo and Wet Mountains has ended for today.

COZ072>075-079-080-200400-
/O.EXP.KPUB.FF.A.0002.000000T0000Z-200720T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Including the cities of La Veta Pass, Poncha Pass, Blanca Peak, 
Cuchara, Stonewall, Weston, Spanish Peaks, and Rye
849 PM MDT Sun Jul 19 2020

...FLASH FLOOD WATCH WILL EXPIRE AT 9 PM MDT THIS EVENING...

The Flash Flood Watch for the Sangre de Cristo and Wet Mountains
will expire at 9 PM MDT this evening. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood watch went out at Jul 18, 11:34 AM MDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 18, 11:34 AM MDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1134 AM MDT Sat Jul 18 2020

.SHORT TERM...(Today and tonight)
Issued at 420 AM MDT Sat Jul 18 2020

Upper level high pressure remains in place over the srn U.S. today
and tonight, while short wave trough slides eastward along the
US/Canadian border through the period. At the mesoscale level, weak
upper level convective vort was drifting through srn CO this
morning, while subtle sw-ne oriented surface trough was found across
the southeast plains. For today, convective set-up looks fairly
similar to yesterday, with mountains favored once again early in the
day, before weakening storms drift across interior valleys and the
plains from mid afternoon into the evening. Models suggest swrn mtns
and srn Sangres are most favored for storms, as upper level energy
lingering near the NM border boosts upward motion slightly. Could
also see sfc trough on the plains light up with convection late day,
especially along and south of a KLAA to KTAD line. SPC SWODY1 has
marginal risk for a severe storm back into sern CO today, which
looks a little ambitious given weak shear and modest CAPE, though an
isolated wind gust to around 60 mph may be possible given rather
deep inverted-v sounding profiles. Max temps should end up within a
degf or two of Friday's numbers, and lower Arkansas Valley readings
will rise to near/slightly above 100f once again. Tonight,
convection slowly dies off through the evening, lingering longest
near the NM border and across the far sern plains. Surface cold
front will drop south through the plains overnight, with n-ne winds
and increasing dewpoints behind the boundary early Sunday morning.

.LONG TERM...(Sunday through Friday)
Issued at 420 AM MDT Sat Jul 18 2020

Sunday-Sunday night...Weak westerly flow aloft across the region
today will become more north to northwest through the day Sunday, as
the large area of high pressure aloft, from the Southern High Plains
through the Central Rockies and into the Desert Southwest, is
progged to be shunted slightly to the southeast through the day
Sunday, as eastern Pacific energy translating across the
Intermountain West continues into the Upper Midwest on Sunday. This
passing wave sends a weak front across eastern Colorado through the
day Sunday, though there still remain differences on the amount of
low level moisture return across southeast Colorado. The latest NAM
remains the most aggressive with dew pts in the mid to upper 50s
banked up across the eastern slopes Sunday afternoon, where as the
GFS, EC and other higher res models keep the best low level moisture
across the far southeast plains. Latest models do indicate some
drier air starting to filter into western Colorado through the day
Sunday, with PWATs progged between 1/2 to over 1 inch from west to
east across the state. At any rate, there will be enough moisture
to support scattered to numerous showers and storms over and near
the higher terrain Sunday afternoon, with some storms pushing
east across the far southeast plains through the later afternoon
and evening hours. With the weak flow aloft, storms will be slow
moving, with locally heavy rain and the potential for flash
flooding, especially for area burn scars, and will continue to
monitor later models for a possible flash flood watch on Sunday.
The latest SPC Day 2 Outlook also indicates the southeast plains
in a marginal risk, with mixed layer capes of 1000-2000 j/kg and
just enough shear to support a few isolated strong to severe
storms across the plains, with gusty outflow winds and large hail
the main risks. With cooler air behind the front and more expected
convection, temperatures to cool slightly on Sunday with highs in
the mid 80s to mid 90s across the plains, and in the 60s to low
80s across the higher terrain.

Monday-Friday...Weak westerly flow aloft progged to continue into
early next week before becoming more south to southwest by mid to
late next week, as a broad upper trough developing across the West
Coast pushes the upper high south and east of the Rockies. This
will open the door to more subtropical moisture to filter into
western and central Colorado for later next week. Until then,
there looks to be enough residual and recycled moisture to support
daily chances of showers and storms through the period, with the
best chances of wetting rains over and near the higher terrain.
With the weak steering flow aloft, locally heavy rainfall and the
potential for flash flooding will remain the main risks with
storms through next week. Temperatures through the end of the work
week look to be at to slightly above summer norms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1128 AM MDT Sat Jul 18 2020

Vicinity thunderstorms are expected over KALS, KCOS, and KPUB this
afternoon. Flight categories may lower to MVFR and IFR if a storm
develops overhead. After the storms dissipate, VFR conditions are
expected for the rest of the forecast period. KCOS and KPUB will
have a cold front pass overhead a little after midnight, gusty
northerly winds are expected. Lower clouds are also expected to
form, but not until the early morning. CIGS won't be low enough
to lower the flight categories for either site.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PETERSEN
LONG TERM...MW
AVIATION...SKELLY
Hazardous weather outlook, Jul 18, 11:36 AM MDT, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1136 AM MDT Sat Jul 18 2020

COZ058>089-093>099-191745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1136 AM MDT Sat Jul 18 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms are expected to develop over the
mountains around midday, then spread across interior valleys and the
eastern plains from mid-afternoon into the evening. Brief heavy
rainfall, frequent lightning, small hail and wind gusts to 50 mph
will be possible with any stronger storms. Across the southeast
plains, south of an Eads to Trinidad line, one or two severe storms
may be possible this afternoon, with winds gusting over 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be daily chances of afternoon and evening thunderstorms
across south central and southeast Colorado Sunday through Friday.
The best coverage of storms will be over and near the higher terrain
in the afternoons, with some storms spreading south and east across
the far southeast plains through the late afternoon and evening hours.
With generally weak steering flow aloft, storms will be slow moving
and capable of producing locally heavy rainfall. This will lead to
the potential for flash flooding, especially for area burn scars.
Other storm risks will be frequent cloud to ground lightning, hail
and wind gusts to around 50 mph.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible over the mountains and far southeast plains this afternoon
and evening.

SKELLY/SKELLY

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 2:38 PM MDTFlash Flood Warning Considerable damage threatPUBHuerfano3 hr
Jul 18, 3:36 PM MDTFlash Flood Warning Considerable damage threatPUBCostilla, Huerfano118 min
Jul 18, 4:27 PM MDTSpecial Weather StatementPUBAlamosa48 min

Nearby

Flash Flood Watches in Colorado, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.